Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 401, NWS North Platte, NE

August 20, 2007Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2007, 4:33 PM CDT for Wheeler County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 4:33 PM CDT (21:33 UTC)
Expired
Aug 20, 2007, 5:15 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 171 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:40 PM CDTHAIL 0.8810 Se Bartlett, NE
Aug 20, 4:45 PM CDTHAIL 1.758 Sse Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202133
SVRLBF
NEC183-202215-
/O.NEW.KLBF.SV.W.0401.070820T2133Z-070820T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
433 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PIBEL LAKE STATE RECREATION AREA...OR ABOUT 35 MILES EAST OF
  BURWELL...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WHEELER COUNTY AT 450 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4192 9852 4175 9855 4175 9830 4194 9830

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 202147
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT MON AUG 20 2007

NEC183-202215-
/O.CON.KLBF.SV.W.0401.000000T0000Z-070820T2215Z/
WHEELER NE-
446 PM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WHEELER COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN WHEELER COUNTY...OR ABOUT 39 MILES EAST OF
BURWELL...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WHEELER COUNTY AT 500 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

NICKEL SIZE WAS REPORTED 10 MILES SOUTHEAST OF BARTLETT WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4192 9852 4175 9855 4175 9830 4194 9830

$$

JMC
000 
WWUS53 KLBF 202207
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT MON AUG 20 2007

NEC183-202216-
/O.EXP.KLBF.SV.W.0401.000000T0000Z-070820T2215Z/
WHEELER NE-
506 PM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY
EXPIRES AT 515 PM CDT...

THE SEVERE THUNDERSTORM RESPONSIBLE FOR THE WARNING...HAD MOVED OUT 
OF WHEELER COUNTY AND IS NO LONGER A THREAT.

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH 
PLATTE. 

LAT...LON 4192 9852 4175 9855 4175 9830 4194 9830

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:53 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 20, 2:53 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT MON AUG 20 2007

.SYNOPSIS...
H5 WAVE MOVING INTO CENTRAL CANADA THIS AFTERNOON AS SEEN IN
SATELLITE. THIS WAVE FLATTENS THE RIDGE AND PUTS FORECAST AREA IN
FASTER ZONAL FLOW. THIS WAVE IS SENDING A SURFACE LOW EAST ACROSS
THE FORECAST AREA.

&&

.DISCUSSION...
MODELS IN VERY GOOD AGREEMENT TODAY WITH ONLY MINOR TIMING
DIFFERENCES. HAVE USED A BLEND FOR THE FORECAST. ENSEMBLE GUIDANCE
HAS ONLY 1 TO 2 STD DEVIATION IN MAX MIN TEMPS THROUGH FORECAST
PERIOD. RED FLG CRITERIA BEING MET FOR THIS AFTERNOON SO HAVE
ISSUED A RED FLAG WARNING FOR THE REST OF THIS EVENING FOR
SOUTHWEST AND THE EASTERN NEBRASKA PANHANDLE. WITH SURFACE LOW OVER
KBBW MOST CONVECTION TO FIRE FROM EASTERN NEBRASKA TO NORTH CENTRAL
KANSAS THIS AFTERNOON AND EVENING JUST TO THE EAST OF FORECAST
AREA. HAVE RETAINED SLIGHT POPS FOR NORTH CENTRAL ZONES KBBW-KONL.
UPPER TROUGH MOVING INTO CENTRAL CANADA WILL GREATLY AFFECT OUR
WEATHER NEXT 5 DAYS. UPPER RIDGE IS BEGINNING TO FLATTEN OVER THE
FORECAST AREA. THE CENTRAL CANADIAN LOW WILL PUSH A COOL FRONT
ACROSS THE NORTHERN PLAINS TUESDAY. DRY FUEL CONDITIONS...LOW RHS
AND GUSTY WINDS...HAVE PUT OUT FIE WEATHER WATCH FOR THE EASTERN
NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA. HAVE RETAINED CHANCE
POPS OVER EASTERN HALF OF THE FORECAST AREA WHERE THETA E RIDGE
WILL LIE AND BETTER MOISTURE AVAILABLE. COOLER AIR WILL FILTER
INTO THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY WITH HIGHS IN
THE 80S ON WEDNESDAY INTO THE WEEKEND. A STATIONARY BOUNDARY WILL
LIE ACROSS THE FORECAST AREA WEDNESDAY THROUGH FRIDAY WITH
MOISTURE POOLING TO THE SOUTH OF THE FRONT AND FAST MOVING WAVES
KICKING OF SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY.

&&

.AVIATION...

VFR CIGS AND VSBYS ALL AREAS EXCEPT FOR EASTERN PORTIONS OF TWB098.
STRONG TO SEVERE TSRA ARE EXPECTED EAST OF KONL THIS AFTERNOON AND
EVENING. STRATUS IS EXPECTED TO BUILD IN EAST OF KANW OVERNIGHT WITH
IFR CONDITIONS POSSIBLE...ESPECIALLY NEAR THE SD BORDER. KLBF WILL
BE ON THE EDGE OF THE APPROACHING STRATUS AS IT BUILDS FROM THE
SOUTHEAST. FOR NOW IT APPEARS IT WILL NOT MAKE IT INTO KLBF SO VFR
FORECAST.

&&

.FIRE WEATHER...
LOW RHS OF 10-15 PERCENT CAN BE EXPECTED THIS AFTERNOON FROM
CRESCENT LAKE SOUTH TO IMPERIAL. NW WIND GUSTS TO 30 MPH CAN ALSO
BE EXPECTED. DRY FUEL CONDITIONS...LOW RHS AND GUSTY WINDS WILL
CONTRIBUTE TO RED FLAG WARNING THIS EVENING AND TO A WATCH FOR THE
EASTERN NEBRASKA PANHANDLE AND SOUTHWESST NEBRASKA ON TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NEZ204-210.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NEZ204-210.

&&

POWER/JC
Hazardous weather outlook, Aug 20, 3:37 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT MON AUG 20 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-211100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT MON AUG 20 2007 /237 PM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT EAST OF
HIGHWAY 183 TONIGHT. THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE ALONG AND EAST OF HIGHWAY 281. IT SHOULD BE NOTED THAT
THUNDERSTORM CHANCES ARE SLIGHT...WITH THE MAJORITY OF THE
ACTIVITY EXPECTED TO BE EAST OF THE OUTLOOK AREA.

EXTREME FIRE WEATHER CONDITIONS ARE OCCURRING ACROSS THE
SOUTHEASTERN PANHANDLE AND SOUTHWEST NEBRASKA. A RED FLAG WARNING
IS IN EFFECT UNTIL 8 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON ALONG AND EAST OF
HIGHWAY 83. SEVERE WEATHER IS POSSIBLE. WEST OF HIGHWAY 83...HOT
AND DRY CONDITIONS ARE FORECAST. A RED FLAG WATCH IS THEREFORE IN
EFFECT FOR THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA FOR
TUESDAY.

SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY. AT THIS TIME...ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA IS UNDER THE GUN.

ON THURSDAY...THE POTENTIAL EXISTS FOR A CONVECTIVE COMPLEX TO
TRACK THROUGH THE OUTLOOK AREA. HEAVY RAINFALL...ALONG WITH SOME
SEVERE STORMS WILL BE POSSIBLE.

WITH AN UPPER LEVEL TROUGH OVER THE REGION ON
FRIDAY...THUNDERSTORM CHANCES WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:14 AM CDTSevere Thunderstorm WarningLBFBoyd53 min
Aug 20, 2:23 PM CDTRed Flag WarningLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 5 more6 hr
Aug 20, 3:36 PM CDTFire Weather WatchLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 5 more13 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.